Electronic Communications in Probability

The Aldous-Shields model revisited with application to cellular ageing

Katharina Best and Peter Pfaffelhuber

Full-text: Open access

Abstract

In Aldous and Shields (1988) a model for a rooted, growing random binary tree with edge lengths 1 was presented. For some $c>0$, an external vertex splits at rate $c^{-i}$ (and becomes internal) if its distance from the root (depth) is $i$. We reanalyse the tree profile for $c>1$, i.e. the numbers of external vertices in depth $i=1,2,...$. Our main result are concrete formulas for the expectation and covariance-structure of the profile. In addition, we present the application of the model to cellular ageing. Here, we say that nodes in depth $h+1$ are senescent, i.e. do not split. We obtain a limit result for the proportion of non-senesced vertices for large $h$.

Article information

Source
Electron. Commun. Probab. Volume 15 (2010), paper no. 43, 475-488.

Dates
Accepted: 19 October 2010
First available in Project Euclid: 6 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ecp/1465243986

Digital Object Identifier
doi:10.1214/ECP.v15-1581

Mathematical Reviews number (MathSciNet)
MR2733372

Zentralblatt MATH identifier
1226.60129

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 92D20: Protein sequences, DNA sequences 60J85: Applications of branching processes [See also 92Dxx] 05C0

Keywords
Random tree cellular senescence telomere Hayflick limit

Rights
This work is licensed under a Creative Commons Attribution 3.0 License.

Citation

Best, Katharina; Pfaffelhuber, Peter. The Aldous-Shields model revisited with application to cellular ageing. Electron. Commun. Probab. 15 (2010), paper no. 43, 475--488. doi:10.1214/ECP.v15-1581. https://projecteuclid.org/euclid.ecp/1465243986


Export citation

References

  • D. Aldous, P. Shields. A diffusion limit for a class of randomly-growing binary trees. Probab. Theory Related Fields 79(4) (1988), 509-542.
  • T. Antal, K.B. Blagoev, S.A. Trugman, S. Redner. Aging and immortality in a cell proliferation model. J. Theor. Biol. 248(3) (2007), 411-417.
  • O. Arino, M. Kimmel, G.B. Webb. Mathematical modeling of the loss of telomere sequences. J. Theor. Biol. 177(1) (1995), 45-57.
  • Arkus, Natalie. A mathematical model of cellular apoptosis and senescence through the dynamics of telomere loss. J. Theoret. Biol. 235(1) (2005), 13-32.
  • M.A. Baxter, R.F. Wynn, S.N. Jowitt, J.E. Wraith, L.J. Fairbairn, I. Bellantuono. Study of telomere length reveals rapid aging of human marrow stromal cells following in vitro expansion. Stem Cells 22(5) (2004), 675-682.